Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Losing Weight
Apr 7, 2003

I have been HIV+ for over five years. In the last 6 months, my appetite has been non-existent and I'm losing weight by the day. Can you help?

Response from Mr. Vergel

There are many potential causes for lack of appetite. HIV infection, HIV medications, vitamin defficiencies, low testosterone in the blood, caffeine, some antidepressants like Wellbutrin, and many others can cause it. There are two appetite stimulants used in HIV. Megace (megestrol acetate) is very effective at increasing appetite and weight but it can decrease your testosterone (make you lose your sex drive),increase fat mass, and induce high blood sugar and clotting disorders. Marinol, a pill that contains THC (the main compound in marijuana that gives people the "munchies"), is also very effective at increasing appetite but some people may not like the slight "stoned" feeling they get. Increasing blood levels of testosterone in those with testosterone defficiency has also shown good results. Some doctors are also using the antidepressant Remerol to treat low appetite induced by depression. Exercise can also make people feel more hungry. Also, avoid caffeine!

Talk to your physician about your options to increase appetite since it is a key factor to maintaining your body weight and health.



Previous
Testim by Auxilium
Next
Supplements or Vitamins

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement